Published online Nov 27, 2019. doi: 10.4254/wjh.v11.i11.735
Peer-review started: August 22, 2019
First decision: September 20, 2019
Revised: September 28, 2019
Accepted: October 15, 2019
Article in press: October 15, 2019
Published online: November 27, 2019
Herbal supplements (HS) for weight loss are perceived to be “safe” and “natural”, as advertised in ads, however, hepatotoxicity can be associated with consumption of some HS. Use of HS may be missed, as the patient may not report these unless specifically asked about these products, since they are often not thought of as medications with potential side effects or interaction potential.
We reported a case of a 21-year-old female with morbid obesity who presented with abdominal pain for 1 wk associated with nausea, vomiting, anorexia and myalgias. She denied smoking tobacco, drinking alcohol, usage of illicit drugs, hormonal contraceptives, or energy drinks. There was no significant past medical or family illnesses. Her laboratory workup revealed acute liver failure. The workup for possible etiologies of acute liver failure was unremarkable. She was using a weight loss herbal supplement “Garcinia cambogia” for 4 wks. This case demonstrates the association of acute liver failure with Garcinia cambogia.
Medical reconciliation of HS should be performed in patients with suspected acute liver failure and early discontinuation of HS can prevent further progression of drug induced hepatoxicity.
Core tip: Drug induced liver injury is a diagnosis of exclusion of possible etiologies of liver failure. Medical reconciliation of herbal supplements is important in these patients. The Council of International Organizations of Medical Sciences and Roussel Uclaf Causality Assessment Method “CIOMS/RUCAM” scale is a useful tool for the assessment of drug induced liver injury. A high index of suspicion is required for identification of patients with drug induced liver failure. Early discontinuation of offending agent may prevent progression of disease and results in rapid recovery.